Skip to main content Accessibility help
×
Home

Contents:

Information:

  • Access
  • Cited by 4

Actions:

      • Send article to Kindle

        To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

        Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

        Find out more about the Kindle Personal Document Service.

        Accidental intra-arterial injection of adenosine in a patient with supraventricular tachycardia
        Available formats
        ×

        Send article to Dropbox

        To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

        Accidental intra-arterial injection of adenosine in a patient with supraventricular tachycardia
        Available formats
        ×

        Send article to Google Drive

        To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

        Accidental intra-arterial injection of adenosine in a patient with supraventricular tachycardia
        Available formats
        ×
Export citation

Supraventricular tachycardia is the most common symptomatic arrhythmia in children. Acute management in haemodynamically stable patients is pharmacological. The drug of choice is adenosine, a metabolite of adenosine triphosphate, which causes conversion to sinus rhythm by transient atrioventricular block.1

We describe the case of a 12-year-old girl with supraventricular tachycardia due to Wolff–Parkinson–White syndrome. The tachycardia started during physical exercise and both Valsalva manoeuvre and administration of propranolol were tried unsuccessfully. Upon arrival at the hospital, the patient was pale but haemodynamically stable, and the rate of tachycardia was 190 beats per minute. By accident, the intravenous cannula was placed into the left brachial artery and the first dosage of adenosine 150 micrograms per kilogram was administered intra-arterially, followed by a flush of 20-millilitre isotonic saline. This resulted in transient pain and mottling of the skin of the forearm. The girl reported blurred vision, dizziness, and nausea. Pulsatile movement of blood was seen in the intravenous tubing and the cannula was removed. Within 10 minutes, the side effects disappeared and a new intravenous cannula was placed. A second dose of adenosine 200 micrograms per kilogram was given as an intravenous bolus, with conversion to sinus rhythm as a result. Inspection of the left arm revealed no abnormalities.

To the best of our knowledge, this is the first report on the accidental intra-arterial administration of adenosine. Adenosine is an endogenous nucleoside, formed by dephosphorylation of adenosine triphosphate.2 Adenosine causes vasodilatation by relaxation of the vascular smooth muscle. Patients can experience this as flushing, lightheadedness, and/or dizziness. Owing to the short half-life time of adenosine – less than 10 seconds – these side effects are short-lived.13 In our patient, we observed a transient local response with mottling of the skin. Blurred vision, nausea, and dizziness lasted for about 10 minutes. These adverse events presumably are caused by the intra-arterial injection of adenosine.

Iatrogenic intra-arterial injection of drugs is associated with limb ischaemia, skin necrosis, paresthesias, and temperature hypersensitivity.4 Intra-arterial placement should be suspected when a bright red backflow of blood into the intravenous catheter is seen, in the presence of pulsatile movement of blood, in distal signs of ischaemia, and when a pulse is palpable proximal to the injection site.5 Prevention and early recognition are of vital importance in reduction of adverse events.4

References

1.Ratnasamy, C, Rossique-Gonzalez, M, Young, ML. Pharmacological therapy in children with atrioventricular reentry: which drug? Curr Pharm Des 2008; 14: 753761.
2.Manjunath, S, Sakhare, PM. Adenosine and adenosine receptors: newer therapeutic perspective. Indian J Pharmacol 2009; 41: 97105.
3.Paul, T, Pfammatter, J-P. Adenosine: an effective and safe antiarrhythmic drug in pediatrics. Pediatr Cardiol 1997; 18: 118126.
4.Sen, S, Chini, EN, Brown, MJ. Complications after unintentional intra-arterial injection of drugs: risks, outcomes, and management strategies. Mayo Clin Proc 2005; 80: 783795.
5.Ghouri, AF, Mading, W, Prabaker, K. Accidental intraarterial drug injections via intravascular catheters placed on the dorsum of the hand. Anesth Analg 2002; 95: 487491.